Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 4, 2012, 1:19 AM CDT for Morris County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 1:19 AM CDT (06:19 UTC)
- Expired
- Aug 4, 2012, 2:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
County Morris County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
462
WWUS83 KTOP 040619
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT SAT AUG 4 2012
KSZ035-037-040700-
DICKINSON-MORRIS-
119 AM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS AND SOUTHEASTERN
DICKINSON COUNTIES...
THROUGH 200 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF SOUTHERN MORRIS AND SOUTHEASTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HERINGTON...BURDICK...WILSEY...COUNCIL GROVE LAKE...COUNCIL
GROVE AND DUNLAP.
&&
LAT...LON 3861 9694 3861 9716 3868 9717 3870 9637
3852 9636 3852 9693
TIME...MOT...LOC 0618Z 253DEG 41KT 3862 9702
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:48 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 3, 11:48 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT FRI AUG 3 2012 ...UPDATE TO AVIATION... .DISCUSSION... MCV FROM CONVECTION OVERNIGHT AND ASSOCIATED UPPER SHORTWAVE TROF HAVE BEEN SLOW TO MOVE ACROSS THE FORECAST AREA TODAY...WITH SKIES SLOWLY CLEARING FROM WEST TO EAST. TEMPERATURES HAVE BEEN SLOW TO CLIMB...BUT HAVE REACHED THE UPPER 90S SOUTH TO AROUND 90 NEAR THE NEBRASKA BORDER. CONCERNS FOR THE SHORT TERM ARE CONVECTION CHANCES AND FRONTAL PASSAGE THROUGH THE DAY ON SATURDAY. FOR TONIGHT...THINK FOR THE MOST PART CLEARING SKIES WILL LEAVE LOWS IN LOWER 70S NORTHWEST TO MIDDLE 70S SOUTHEAST. MAY SEE A FEW THUNDERSTORMS SPARK WITH PEAK HEATING IN SOUTHERN KANSAS NEAR OKLAHOMA...BUT BETTER CHANCES FOR OUR AREA MAY LIE WITH ANY STORMS OR COMPLEX THAT GETS GOING IN NORTHWEST NEW MEXICO AND LIFTS TO THE EAST NORTHEAST AFTER MIDNIGHT. CHANCES ARE NOT HIGH BUT WILL LEAVE SOME SLIGHT CHANCES. NEXT CHANCE FOR STORMS WOULD COME WITH FRONT PUSHING THROUGH THE BLACK HILLS ATTM ASSOCIATED WITH UPPER TROF MOVING ACROSS THE NORTHERN STATES TOMORROW. LEADING EDGE OF THE FRONT FORECAST TO BE ENTERING THE FORECAST AREA AROUND 12Z...BISECTING AROUND 18Z AND THROUGH THE AREA BY EVENING. INSTABILITY AHEAD OF THE FRONT PROGGED TO REACH THE 1000-2000J/KG ACROSS THE FAR SOUTHEAST WHILE NORTHERN COUNTIES MAY NOT REACH THE 500J MARK BEFORE THE FRONT PASSES. SHEAR ALSO BETTER NORTH AND EAST OF THE AREA ALTHOUGH 30KTS ACROSS THE AREA COULD SUPPORT SOME STRONG STORMS. FOR THE MOST PART WOULD THINK STRONGER STORM POTENTIAL MAY COME FROM EITHER BACKBUILDING STORMS FROM THE NORTHEAST LATER IN THE AFTERNOON...OR GENERATE ON THEIR OWN IN LATE DAY HEATING ACROSS THE FAR SOUTHEAST. WIND ANTICIPATED TO BE THE PRIMARY THREAT FROM ANY STRONG STORMS. HIGHS TO RANGE FROM THE 80S NORTHWEST TO NEAR 100 FAR SOUTHEAST. 67 SUNDAY THROUGH FRIDAY: LITTLE CHANGE IN PREVIOUS FORECAST PHILOSOPHY AND WILL ONLY ADDRESS PRIMARY CONCERNS AND HIGHLIGHTS IN UPCOMING PERIOD. SURFACE COLD FRONT WILL PUSH SOUTH OF THE CWA BY SUNDAY MORNING AS HIGH PRESSURE BUILDS INTO THE MID MISSOURI VALLEY. THIS WILL ADVECT COOLER AND DRIER AIR INTO THE AREA...WITH HIGHS ON SUNDAY IN THE MIDDLE 80S TO LOWER 90S...AND LOW TEMPERATURES IN THE LOWER TO MIDDLE 60S MONDAY MORNING. THE UPPER RIDGE OVER THE SOUTHERN PLAINS RETROGRADES OVER THE INTERMOUNTAIN WEST THROUGH THE UPCOMING WORK WEEK. THIS PROVIDES A POTENTIALLY ACTIVE NORTHWEST FLOW PATTERN ALOFT MONDAY NIGHT THROUGH WEDNESDAY AS SUBTLE DISTURBANCES MOVE THROUGH. WITH THE EXPECTED PATTERN...SMALL PROBABILITIES OF CONVECTION SEEMS WARRANTED. THE PRECISE TIMING AND COVERAGE OF PRECIPITATION REMAINS UNCERTAIN AND WILL BE BETTER DIAGNOSED IN THE COMING DAYS. TEMPERATURES WILL GRADUALLY WARM AND REMAIN SLIGHTLY ABOVE AVERAGE IN THE EXTENDED PERIOD...WITH THE EXCEPTION OF WEDNESDAY AS A SURFACE BOUNDARY SLIDES SOUTH OF THE CWA...RESULTING IN EASTERLY SFC WINDS AND POTENTIALLY ADDITIONAL CLOUD COVER FROM ONGOING PRECIPITATION AS A STRONG WAVE MOVES THROUGH. BLAIR && .AVIATION... ISOLATED THUNDERSTORMS MAY DEVELOP BY 09Z BUT CHANCES FOR THUNDER AT ANY TAF SITE IS LOW. FRONTAL BOUNDARY WILL BE LOCATED NEAR TAF SITES BY MID MORNING AND WILL BEGIN MOVING SOUTHEAST THIS AFTERNOON. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS NEAR FRONTAL BOUNDARY INTO EARLY AFTERNOON BEFORE THE STRONGER NORTH WINDS ARRIVE AND THINGS DRY OUT DURING THE AFTERNOON. WOULD EXPECT VFR CONDTIONS EXCEPT IF A THUNDERSTORM WITH HEAVY RAIN IMPACTS A TAF SITE. 60 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 3, 3:43 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT FRI AUG 3 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-042045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES CONTINUE ACROSS THE ENTIRE AREA ON SATURDAY. A FEW STORMS SATURDAY AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH WIND GUSTS UP TO 60 MPH THE PRIMARY THREAT. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FOR MUCH OF THE AREA MONDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BLAIR
In the hours before
Special weather statement, Aug 4, 1:19 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT SAT AUG 4 2012
KSZ035-037-040700-
DICKINSON-MORRIS-
119 AM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS AND SOUTHEASTERN
DICKINSON COUNTIES...
THROUGH 200 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF SOUTHERN MORRIS AND SOUTHEASTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HERINGTON...BURDICK...WILSEY...COUNCIL GROVE LAKE...COUNCIL
GROVE AND DUNLAP.
&&
LAT...LON 3861 9694 3861 9716 3868 9717 3870 9637
3852 9636 3852 9693
TIME...MOT...LOC 0618Z 253DEG 41KT 3862 9702Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.